×

zbMATH — the first resource for mathematics

Residual entropy, conditional entropy and subshift covers. (English) Zbl 1030.37012
This paper addresses the existence and entropy of symbolic extensions of a topological dynamical system \((X,T)\), topological conditional entropy of a factor map, asymptotic \(h\)-expansiveness, and some other related issues. The key notions are: subshift cover \((Y,S)\), i.e., a topological extension \(\phi:(Y,S)\to (X,T)\), where \((Y,S)\) has the form of a symbolic system (subshift over a finite alphabet), and residual entropy \(h_{\text{res}}(T)\) defined as the infimum of the topological entropies of all possible subshift covers \((Y,S)\) minus the topological entropy of \(T\). If no subshift covers of \(T\) exist, we set \(h_{res}(T)=\infty\).
Crucial for the development of the theory of symbolic extensions is Example 3.1 in the paper, of a finite entropy system \((X,T)\) admitting no symbolic extensions at all. This example settles a corresponding question raised by J. Auslander in the late 1980’s.
The authors introduce a notion of (topological) conditional entropy of a quotient map \(\phi:(Y,S)\to(X,T)\) as \(e^*(\phi):=\inf_{\mathcal V}h(S|\phi^{-1}\mathcal V)\), where \(\mathcal V\) ranges over all (finite) open covers of \(X\) and \(h(S|\mathcal U)\) is the topological conditional entropy of \(S\) given an open cover \(\mathcal U\), as defined classically by M. Misiurewicz [Stud. Math. 66, 175–200 (1976; Zbl 0355.54035)]. Following several inequalities connecting their new notion with the Misiurewicz’ topological conditional (tail) entropy \(h^*\) of both \(T\) and \(S\), the authors prove a variational principle for their notion: \[ e^*(\phi)\geq \sup_m(h_m(S) - h_{\phi(m)}(T))\geq e^*(\phi) - h^*(T) \] (\(m\) ranges over invarint measures on \(Y\)), in particular, \(e^*(\phi) = \sup_m(h_m(S) - h_{\phi(m)}(T))\) for \(T\) asymptotically \(h\)-expansive (i.e., when \(h^*(T)=0\); see also a work by J. Serafin and the reviewer [Fundam. Math. 172, 217–247 (2002; Zbl 1115.37308)] for a similar result without the restriction, involving a slightly different notion).
An important Theorem 7.4 says that asymptotically \(h\)-expansive systems \((X,T)\) have zero residual entropy, even more – there exists a subshift cover \(\phi\) with \(e^*(\phi) = 0\) (i.e., by the variational principle, such that \(\phi\) preserves entropy of all invariant measures). Combined with a remarkable theorem by J. Buzzi [Isr. J. Math. 100, 125–161 (1997; Zbl 0889.28009)] which asserts that every \(C^\infty\) diffeomorphism of a compact Riemannian manifold is asymptotically \(h\)-expansive, this leads to a striking corollary (Theorem 7.8), which may be considered one of the most important facts in the theory of symbolic extensions, and which can be phrased as follows:
Every \(C^\infty\) diffeomorphism of a compact Riemannian manifold has a symbolic extension which preserves entropy of all invariant measures.
The authors (implicitly) pose a question whether positive residual entropy is possible in \(C^r\) systems \(r<\infty\). This problem has been recently solved affirmatively by S. Newhouse and the reviewer [Symbolic extensions and smooth dynamical systems, Invent. Math. 160, No. 3, 453–499 (2005; Zbl 1067.37018)].
In dimension zero there exists a formula for residual entropy obtained by the reviewer [Ergodic Theory Dyn. Syst. 21, 1051–1070 (2001; Zbl 1055.37022)] referring to measure theoretic entropies. In the paper under review a different formula is given, in terms of certain functions on blocks called “word oracle”. It is worth mentioning that various characterizations of residual entropy in the general case (no dimension restrictions) using languages of both measure theoretic entropies and word oracles have been recently obtained by the first author and the reviewer [The entropy theory of symbolic extensions, Invent. Math. 156, No. 1, 119–161 (2004; Zbl 1216.37004)], and, by the reviewer, in the language of spanning and separated sets, \(\varepsilon\)-orbits, and many other classical terms [Entropy structure, J. Anal. Math. 96, 57–116 (2005; Zbl 1151.37020)].
The paper is concluded by several appendices containing constructions of zero-dimensional covers of certain systems and an example of an infinite residual entropy system on a surface.

MSC:
37B40 Topological entropy
37B10 Symbolic dynamics
37A35 Entropy and other invariants, isomorphism, classification in ergodic theory
37D20 Uniformly hyperbolic systems (expanding, Anosov, Axiom A, etc.)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Anderson R. D., Bull. Amer. Math. Soc. 69 pp 259– (1963)
[2] Bow, Trans. Amer. Math. Soc. 164 pp 323– (1972)
[3] [Bow2] Bowen, R.: Equilibrium states and the ergodic theory of Anosov di eomorphisms. Springer Lec. Notes in Math. 470. Springer-Verlag, 1975
[4] Boyle M., Erg. Th. Dyn. Syst. 4 pp 541– (1984)
[5] [B2] Boyle, M.: Quotients of subshifts. Adler conference lecture (1991) ([W2], p. xi)
[6] [B3] Boyle, M.: Factoring factor maps. J. London Math. Soc. (20) 57 (1998), 491-502
[7] Boyle M., Israel J. Math. 95 pp 169– (1996)
[8] Boyle M., Trans. Amer. Math. Soc. 285 pp 657– (1984)
[9] BrKa, Springer Lec. Notes in Math. 1007 pp 30– (1983)
[10] Bu, Israel J. Math. 100 pp 125– (1997)
[11] [DGS] Denker, M., Grillenberger C., and Sigmund, K.: Ergodic Theory on Compact Spaces. Springer Lec. Notes in Math. 527. Springer-Verlag, 1976 · Zbl 0328.28008
[12] [De] Denker, M.: Measures with maximal entropy. pp. 70-112 in TheAorie ergodique (Actes JourneAes Ergodiques, Rennes, 1973/74). Springer Lec. Notes in Math. 532. Springer-Verlag, 1976
[13] [Do1] Downarowicz, T.: Personal communications, 1998-2000
[14] [Do2] Downarowicz, T.: Existence of a symbolic extension of a totally disconnected dynamical system; preliminary manuscript (1999)
[15] [DS] Downarowicz, T., and Sera n, J.: Fiber entropy and conditional variational principles in compact non-metrizable spaces; preprint (2000)
[16] Fried D., Erg. Th. Dyn. Syst. 7 pp 489– (1987)
[17] Glasner E., J. Amer. Math. Soc. 8 pp 665– (1995)
[18] [HW] Hurewicz, W., and Wallman, H.: Dimension Theory. Princeton University Press, 1948 · Zbl 0036.12501
[19] [Ki] Kitchens, B.: Symbolic dynamics. One-sided, two-sided and countable state Markov shifts. Springer-Verlag, 1998 · Zbl 0892.58020
[20] Kr, Math. Z. 169 pp 99– (1979)
[21] Kr, Erg. Th. Dyn. Syst. 2 pp 195– (1982)
[22] Ku, Erg. Th. Dyn. Syst. 15 pp 939– (1995)
[23] [Ku2] Kulesza, J.: Personal communication, 1994
[24] Le, Springer Lec. Notes in Math. 729 pp 78– (1979)
[25] Le, J. London Math. Soc. 16 pp 568– (1977)
[26] Li, J. Anal. Math. 67 pp 231– (1995)
[27] [LM] Lind, D., and Marcus, B.: An Introduction to Symbolic Dynamics and Coding. Cambridge University Press, 1995 · Zbl 1106.37301
[28] Ma, Trans. Amer. Math. Soc. 252 pp 313– (1979)
[29] [Ma2] Man eA, R.: Ergodic theory and di erentiable dynamics. Springer-Verlag, 1987
[30] [Mi1] Misiurewicz, M.: Di eomorphism without any measure with maximal entropy. Bull. Acad. Polon. Sci., SeAr. sci. math., astr. et phys. 21 (1973), 903-910 · Zbl 0272.28013
[31] Mi, Studia Math. 55 pp 175– (1976)
[32] Ne, Annals of Math. 129 pp 215– (1989)
[33] Re, Math. Systems Theory 2 pp 91– (1968)
[34] [Ru] Rudolph, D. J.: Fundamentals of measurable dynamics. Ergodic theory on Lebesgue spaces. Oxford University Press, 1990 · Zbl 0718.28008
[35] Smale S., Bull. Amer. Math. Soc. 73 pp 747– (1967)
[36] [T1] Thomsen, K.: Covering dimension and topological entropy in dynamical systems. Preprint, Aarhus 1994
[37] Thomsen K., Ergod. Th. Dynam. Sys. 17 pp 1233– (1997)
[38] [T3] Thomsen, K.: The variational principle for the defect of factor maps. Preprint, 1998
[39] Walters P., Trans. Amer. Math. Soc. 296 pp 1– (1986)
[40] [W2] Walters, P., editor: Symbolic dynamics and its applications. Contemporary Mathematics 135, American Math. Soc. (1992)
[41] Yomdin Y., Israel J. Math 57 pp 301– (1987)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.